Sodium phosphate-containing laxatives are commonly used as first-line treatment option for constipation in children and adolescents. Hyperphosphatemia is an infrequent, but potentially life-threatening complication of laxative application. We report a case series of three children exhibiting severe hyperphosphatemia and hypocalcemia after utilization of sodium phosphate-containing laxatives, necessitating intensive care services in two of three cases. Additionally, we reviewed 32 case reports of similar occurrences. We identified 28 publications on the subject dating from 1968 to 2010. Mean age of all children in reports was 2.83 years; sex was approximately equally distributed. While 18 patients suffered from either pre-existing gastrointestinal comorbidity or other major systemic disease, no or only unrelated, minor conditions were present in ten children. One-third of patients received laxatives repeatedly before the incident. Findings associated with hyperphosphatemia include lethargy, dizziness, stiffness, tachypnea, tachycardia and severe dehydration in almost all cases, and tetany, carpopedal spasm, and prolonged QT interval in a subset. While about 80% of children recovered without residual findings, three deceased and one incurred persistent hypoxic brain damage. Physicians should be alerted to the possibility of phosphate toxicity in children and adolescents treated with laxatives.